New Year, New Challenges: Dealing with Vision Loss on the Job
by Katy Lewis
Every year we are faced with new, unexpected challenges. Whether we are struggling with our resolutions, finding a new job, or going back to school, we can never quite know what the year will hold for us. This is especially true if you are experiencing vision loss.
Imagine you go for your usual eye exam and the doctor tells you that you have lost 40 percent of your vision. Where did it go? Believe it or not, glaucoma, the sight-stealing disease, can develop without you even noticing. With more than 3 million people in the United States with glaucoma alone, the disease is on the rise. Talk about new challenges!
Vision loss, no matter the disease, sure can cause a lot of problems in your work and personal life. So how are you supposed to handle this drastic change? How will you deal with your vision loss on the job?
The following resources are great for learning how to cope with your changing vision:
- When Your Eyesight is Declining and You Need Help with Work and Daily Living Activities
- Losing Vision and the Fear of Losing Work As An Individual Who Is Blind or Visually Impaired
- The Frustration of Being Visually Impaired Without Looking Visually Impaired, and How to Handle It on the Job
- Living With Glaucoma
If you have glaucoma or if you have recently been diagnosed, be sure you have a full understanding of the disease. It is important to know what is going on and how to make the most of your visual impairment. In fact, a great place to start is by reading a Patient’s Guide to Living with Glaucoma. And while glaucoma might not be curable, it is treatable.
Re: New Year, New Challenges: Dealing with Vision Loss on the JobPosted by capricorn12 on 1/8/2016 at 12:58 PM
Prednisone and Blurred Vison
I have been on Prednisone since July of 2015 and an experiencing an increase in blurred vision. I started with 60 mg. and am now at 20 mg. per day.
I have Macular Degeneration.
Has anyone experienced blurred vision from Prednisone.
Re: New Year, New Challenges: Dealing with Vision Loss on the JobPosted by Shannon Carollo (TVI, O&M) on 1/11/2016 at 11:02 AM
I would definitely make a visit with your eye doctor. Blurry vision is a possible side effect of Prednisone, but blurred vision could also be a symptom of Glaucoma. It's worth a trip.
Re: New Year, New Challenges: Dealing with Vision Loss on the JobPosted by lewis405 on 1/13/2016 at 10:29 AM
Shannon is right. The best thing to do would be to see your eye doctor. I asked Detra Bannister, CareerConnect Employment Specialist, to reach out for some answers to your question. Detra's ophthalmologist sent her this reply:
(The following comment is NOT intended as a diagnosis, nor should it be taken as one. It is simply to share information and answer the user's question.)
The major side effects of oral prednisone are:
1. Increased intraocular pressure which can lead to glaucoma. Glaucoma in an early stage is usually without immediate perceived visual effects.
2. Posterior subcapsular cataract which can blur vision.
Of the two, posterior subcapsular cataract fits the description of the symptoms better.
However, much more likely is progression of the pre-existing macular degeneration. If that is what has happened, it is likely that it simply occurred at the same time as the predinsone was taken and is probably unrelated to the predisone. That said, anything can happen in medicine. A causal link is possible but unlikely.
Again, I would consider a visit to your eye doctor.
Log in to Post a Comment
- Employment (324 posts)
- Planning for the Future (135 posts)
- Education (112 posts)
- Transition (94 posts)
- Low Vision (65 posts)
- Technology (44 posts)
- Online Tools (59 posts)
- Social Skills (42 posts)
- Leadership (10 posts)
- Personal Reflections (80 posts)
- Getting Around (35 posts)
- In the News (4 posts)
- Social Life and Recreation (8 posts)
- Arts and Leisure (2 posts)
- Sports (2 posts)